Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this red flag warning at Mar 10, 2025, 3:24 AM CDT for 21 counties in Iowa; Clark County, Scotland County, Missouri; Mercer County, Rock Island County, Illinois. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2025, 3:24 AM CDT (08:24 UTC)
- In effect from
- Mar 10, 2025, 12:00 PM CDT
- Expired
- Mar 10, 2025, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
All 25 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Mercer County, IL, Rock Island County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155 WWUS83 KDVN 100824 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 324 AM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions Today... .The combination of gusty southwest winds, low relative humidity, and dry fuels will result in critical fire weather conditions this afternoon into early evening. If a fire were to start, it would likely spread quickly and be difficult to extinguish. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024- MOZ009-010-101630- /O.NEW.KDVN.FW.W.0002.250310T1700Z-250311T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Scotland- Clark- 324 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE DANGER FOR EASTERN IOWA, NORTHEAST MISSOURI AND PORTIONS OF NORTHWEST ILLINOIS... The National Weather Service in Quad Cities has issued a Red Flag Warning for critical fire danger, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Scotland, Clark, Rock Island, Mercer, Buchanan, Delaware, Dubuque, Benton, Linn, Jones, Jackson, Iowa, Johnson, Cedar, Clinton, Muscatine, Scott, Keokuk, Washington, Louisa, Jefferson, Henry IA, Des Moines, Van Buren and Lee. * TIMING...From noon today to 8 PM CDT this evening. * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Near record around 70 to 75. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
527 WWUS83 KDVN 101622 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 1122 AM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions This Afternoon... .The combination of gusty southwest winds, low relative humidity, and dry fuels will result in critical fire weather conditions this afternoon into early evening. If a fire were to start, it would likely spread quickly and be difficult to extinguish. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024- MOZ009-010-110030- /O.CON.KDVN.FW.W.0002.250310T1700Z-250311T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Scotland- Clark- 1122 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR EASTERN IOWA, NORTHEAST MISSOURI AND PORTIONS OF NORTHWEST ILLINOIS... * AFFECTED AREA...Scotland, Clark, Rock Island, Mercer, Buchanan, Delaware, Dubuque, Benton, Linn, Jones, Jackson, Iowa, Johnson, Cedar, Clinton, Muscatine, Scott, Keokuk, Washington, Louisa, Jefferson, Henry IA, Des Moines, Van Buren and Lee. * TIMING...Until 8 PM CDT this evening. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Near record between 70 and 75. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
641 WWUS83 KDVN 101930 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 230 PM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions Continue... .The combination of gusty southwest winds, low relative humidity, and dry fuels will result in critical fire weather conditions through early evening. If a fire were to start, it would likely spread quickly and be difficult to extinguish. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024- MOZ009-010-110100- /O.CON.KDVN.FW.W.0002.000000T0000Z-250311T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Scotland- Clark- 230 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR EASTERN IOWA, NORTHEAST MISSOURI AND PORTIONS OF NORTHWEST ILLINOIS... * AFFECTED AREA...Scotland, Clark, Rock Island, Mercer, Buchanan, Delaware, Dubuque, Benton, Linn, Jones, Jackson, Iowa, Johnson, Cedar, Clinton, Muscatine, Scott, Keokuk, Washington, Louisa, Jefferson, Henry IA, Des Moines, Van Buren and Lee. * TIMING...Until 8 PM CDT this evening. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Near record between 70 and 75. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
530 WWUS83 KDVN 110057 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 757 PM CDT Mon Mar 10 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024- MOZ009-010-110200- /O.EXP.KDVN.FW.W.0002.000000T0000Z-250311T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Scotland- Clark- 757 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... Fire weather conditions will continue to improve into early tonight as winds subside, temperatures cool off, and the relative humidity increases. The Red Flag Warning will be allowed to expire at 8 PM. $$ Uttech
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Mar 10, 3:15 AM CDT, 9 minutes earlier. Its key messages:
- Very high to critical fire danger today with near record warmth and gusty winds.
- A strong storm system is still looking likely to impact the region Friday into the weekend with the potential for storms Friday late PM/night (severe?) and windy conditions.
Area forecast discussion, Mar 10, 3:15 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
315 AM CDT Mon Mar 10 2025
.KEY MESSAGES...
- Very high to critical fire danger today with near record
warmth and gusty winds.
- A strong storm system is still looking likely to impact the
region Friday into the weekend with the potential for storms
Friday late PM/night (severe?) and windy conditions.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 312 AM CDT Mon Mar 10 2025
The warmup continues today, and will be enhanced by strong advection
of an anomalously (NAEFS 1-2 standard deviations above normal) warm
low level airmass. Abundant solar insolation and deeper mixing owing
to gusty southwest winds (gusts 25-35 mph) will further enhance
the warmup leading to near record warmth (and longstanding records
at that for some! - see the climate section below), with many areas
seeing the first 70 degree day of the year. Overall, expecting highs
to top out from the upper 60s to near 75 degrees. The gusty winds,
low humidity, warm temperatures and dry fuels will also result in
very high to critical fire danger. More on the fire weather concerns
is addressed below.
A dry cold front is still on track to move through the region late
tonight, exiting early Tuesday morning. Lows tonight will slip back
into the 30s across the northwest service area, with low to mid 40s
elsewhere due to the later frontal timing and cooler air lagging.
Tuesday will be cooler, with brisk northerly winds early on
diminishing by afternoon as high pressure begins to build in.
Highs look to range from around 50 north to the lower 60s far south.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 312 AM CDT Mon Mar 10 2025
A storm system Wednesday through Thursday is still expected to pass
well south of the area and offer little impacts aside from some
cloud cover especially south. The aforementioned cold front will
stall just south of the area on Wednesday with temperatures
moderating into the upper 50s north to upper 60s south beneath
partly to mostly sunny skies. Thursday we'll see a good boost in
high temperatures yet again into the upper 60s to near 75F due to
strengthening low level southerly flow ahead of a deepening lee low.
Friday into next weekend
Deterministic and ensemble guidance remain in good agreement on
tracking a strong storm system through the central CONUS Friday into
the weekend, with still some timing and strength differences noted
in the WPC cluster analysis of the 500 hPa height pattern. Dynamics
won't be lacking with GFS/EC/GEM advertising 200-250m+ height falls
at 500 hPa with the low taking on more of a negative tilt look as it
lifts into the Midwest by Saturday. Strong diffluent flow aloft to
the east/southeast of the closed low will foster a burgeoning
coverage of showers and storms later Friday afternoon, but
especially Friday evening-night, potentially forming along a pre-
frontal trough to our west/southwest and possibly growing upscale
quickly into linear convection racing northeastward given strong
wind shear progged parallel to the boundary. Given the abundant
shear, the question and uncertainty for our severe potential looks
to reside with the extent/amount of instability tied to timing of 1)
convection (later arrival at night could allow for some BL
stabilization) and 2) when the low occludes (if early then it could
cut off better low level moisture to our south/west). That being
said with the impressive kinematics it may not take much in the
way of thermodynamics for some severe weather threat to materialize.
Stay tuned as these finer details become better known over the next
few days.
Also accompanying this storm system will be very windy conditions,
with a period of strong winds on the front side Friday into
Friday night that could aided by ducting of gravity waves in a
conceptually favorable setup for these to occur with a rapidly
deepening system taking on a somewhat negative tilt look lifting up
at us from the southwest. Then on Saturday in the wrap-around, a
tight pressure gradient will support additional strong wind
potential to be followed by colder and drier conditions for the end
of the weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1029 PM CDT Sun Mar 9 2025
VFR conditions will continue throughout the TAF period. W/SW
winds will return to gustiness by Monday PM at 15-30kt, then
diminish with sunset. LLWS is possible Monday night, but with
this being late in the period I have left out mention for now
and will re-evaluate this potential for the 12z TAFs.
&&
.FIRE WEATHER...
Issued at 312 AM CDT Mon Mar 10 2025
Near record warmth, gusty winds, low relative humidity and dry
fuels will lead to very high to critical fire danger today.
Much of the deterministic model guidance seems to be too high on
dew points for today, given the good mixing, abundant solar
insolation and dormant vegetation. Without any evapotranspiration
or strong moisture advection it's hard to imagine dew points
climbing 10-20 degrees in these conditions as would be suggested
by guidance. Looking back at yesterday the RAP seemed to do well
with dew points, and based on experience the HRRR and RAP tend
to do better in these situations with deeper mixing/full sunshine
and followed closely along with NBM 10th percentile to get dew points
lowering into at least the upper 20s to lower 30s (based on upstream
obs from yesterday in similar regime), with the potential to be
lower in some areas (low to mid 20s possibly). Given the dew point
adjustments owing to lower RH, and the gusty winds and warm temperatures,
this is leading to extreme GFDI values and critical fire weather
conditions into portions of eastern Iowa this afternoon. As a result,
I have issued a Red Flag Warning (RFW) from 17z-00z for all of eastern
Iowa, a couple of IL counties in the QC metro and our 2 NE Missouri
counties. The extreme GFDI values are mainly focused west of the
Mississippi River, but with concerns that dew points could be lower,
I gave a buffer and included in the RFW the QC metro down to Burlington
and NE Missouri. The potential for fast fire growth exists this afternoon
particularly in the warning area, and so any outdoor burning is strongly
discouraged!
&&
.CLIMATE...
Issued at 312 AM CDT Mon Mar 10 2025
Record highs for March 10
Dubuque.......73 in 1894
Cedar Rapids..72 in 1894
Moline........74 in 1955 and previous years
Burlington....76 in 1955
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Red Flag Warning from noon today to 8 PM CDT this evening for
IAZ040>042-051>054-063>068-076>078-087>089-098-099.
IL...Red Flag Warning from noon today to 8 PM CDT this evening for
ILZ015-024.
MO...Red Flag Warning from noon today to 8 PM CDT this evening for
MOZ009-010.
&&
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...McClure
FIRE WEATHER...McClure
CLIMATE...McClureHazardous weather outlook, Mar 9, 2:19 PM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 219 PM CDT Sun Mar 9 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 219 PM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Mild temperatures and southwest winds of 15 mph will result in elevated fire danger through 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Fire danger will be elevated once again on Monday. A storm system looks to bring strong winds and chances for thunderstorms Friday into Saturday. There could be some severe weather threat Friday afternoon and night, depending on how things evolve. Stay tuned for updates! .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. ERVIN/M2
Nearby
Red Flag Warnings in Iowa, 2025Red Flag Warnings in Missouri, 2025Red Flag Warnings in Illinois, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.